Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 22, NWS Goodland, KS

May 10, 2010Gove County, Logan County, Kansas

NWS Goodland, KS issued this tornado warning at May 10, 2010, 2:42 PM CDT for Gove County, Logan County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2010, 2:42 PM CDT (19:42 UTC)
Expired
May 10, 2010, 3:17 PM CDT
In force
35 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Gove County, KS, Logan County, KS

The radar

The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 12:36 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 531 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
531 m²/s²
0-3 km storm-relative helicity
603 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

327 
WFUS53 KGLD 101942
TORGLD
KSC063-109-102045-
/O.NEW.KGLD.TO.W.0022.100510T1942Z-100510T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM CDT MON MAY 10 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
  LOGAN COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 8 MILES EAST OF RUSSELL SPRINGS...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONUMENT...THE MONUMENT ROCKS...OAKLEY...GRINNELL AND GOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3869 10147 3913 10147 3913 10048 3869 10046
TIME...MOT...LOC 1943Z 245DEG 22KT 3892 10102

$$

/KILLINGSWORTH
2 follow-up statements
949 
WWUS53 KGLD 101958
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
158 PM MDT MON MAY 10 2010

KSC063-109-102045-
/O.CON.KGLD.TO.W.0022.000000T0000Z-100510T2045Z/
LOGAN KS-GOVE KS-
258 PM CDT MON MAY 10 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN GOVE AND LOGAN
COUNTIES UNTIL 345 PM CDT...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR MONUMENT...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  THE MONUMENT ROCKS...OAKLEY...GRINNELL AND GOVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3869 10147 3913 10147 3913 10048 3869 10046
TIME...MOT...LOC 1958Z 245DEG 22KT 3905 10097

$$

/KILLINGSWORTH
596 
WWUS53 KGLD 102017
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT MON MAY 10 2010

KSC063-109-102028-
/O.CAN.KGLD.TO.W.0022.000000T0000Z-100510T2045Z/
LOGAN KS-GOVE KS-
317 PM CDT MON MAY 10 2010

...THE TORNADO WARNING FOR WESTERN GOVE AND LOGAN COUNTIES IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3869 10147 3913 10147 3913 10048 3869 10046
TIME...MOT...LOC 2018Z 245DEG 22KT 3910 10083

$$

/KILLINGSWORTH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 6:51 AM CDT, 7 hours 51 minutes earlier.

Area forecast discussion, May 10, 6:51 AM CDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
551 AM MDT MON MAY 10 2010

.DISCUSSION...
251 AM MDT MON MAY 10 2010

THERE WILL BE NUMEROUS FORECAST PROBLEMS THROUGH WEDNESDAY NIGHT.
SATELLITE SHOWING A MORE AMPLIFIED FLOW DEVELOPING FROM THE CENTRAL
PACIFIC TO NEAR THE WEST COAST. THIS TRANSITIONS TO A MORE
PROGRESSIVE FLOW OVER THE COUNTRY. OVER THE DESERT SOUTHWEST...
SHORTWAVE TROUGH THAT IS CAUSING THIS INITIAL BOUT OF ACTIVE
WEATHER IS MOVING THROUGH THE DESERT SOUTHWEST. STRONG LEE TROUGH
USHERING IN PLENTIFUL LOW LEVEL MOISTURE.

AT JET LEVEL...THE NAM FOLLOWED BY THE ECMWF HAD THE JET WINDS THE
BEST ALONG THE COAST OF CALIFORNIA BUT THE MAIN CORE IS STILL OVER
THE OCEAN. THE GFS/UKMET WERE A LITTLE TOO FAR EAST THE HIGHER
SPEEDS. AT MID LEVELS...ALL THE MODELS BESIDES THE RUC WERE TOO FAR
EAST/NOT FAR ENOUGH SOUTH WITH OUR INCOMING WAVE FOR THE DAY BASED
ON SATELLITE. THE RUC AND THE NAM ON THE UPPER AIR ANALYSIS DID THE
BEST. AT LOW LEVELS...THE ECMWF WAS DOING THE BEST ON THE SURFACE
WIND/PRESSURE FIELD FOLLOWED BY THE NAM.

ENOUGH DIFFERENCES IN HOW THE MODELS FOR TODAY IN THEIR HANDLING OF
THE SURFACE EVOLUTION THAT THERE IS A HIGH DEGREE OF UNCERTAINTY.
EARLIER THE NAM WAS FURTHER SOUTH THAN ANYONE WHICH MEANT IT KEPT
THE STRONGEST WINDS SOUTH OF THE AREA...KEPT THE STRATUS OVER MOST
OF THE AREA THROUGH MOST OF THE DAY...AND WAS FURTHER SOUTH AND
WEST WITH THE DRY LINE. THE ECWMF DID SUPPORT THIS AND EVENT THE
SREF AND OVERALL MODEL CONSENSUS. THE JET POSITION AND WARM AIR
ADVECTION PATTER ALOFT SUPPORTED THE FURTHER SOUTH. SURE ENOUGH THE
06Z RUC HAS COME IN AND IS TRENDING TOWARD THE NAM.

EARLY ON WILL USE A BLEND OF THE NAM/ECMWF/RUC AND THEN USE A
MODEL/PERSISTENCE BLEND AFTER THAT.

TODAY/TONIGHT...IF NAM IS RIGHT WILL HAVE MUCH COOLER MAXES THAN
CURRENTLY CALLED FOR. HOWEVER...ENOUGH THERE TO START GOING COOLER
FOR THE DAY. ALSO LOOK TO HAVE DRIZZLE/FOG THIS MORNING BEFORE THE
UPPER DYNAMICS START GETTING THERE ACT TOGETHER. STORMS COULD BE
STARTED BY 18Z. ALSO RAISED POPS AS WELL CONSIDERING THERE THE DRY
LINE/FRONT IS COMING IN AT. HIGHEST POPS WILL BE WEIGHTED IN THE
NORTHEAST. PRECIPITATION SHOULD BE DONE BY 00Z BUT LEFT IN A SLIGHT
CHANCE EARLY IN THE EAST TO ACCOUNT FOR ANY SLOWING.

TUESDAY/TUESDAY NIGHT...RIDGING AT SURFACE AND ALOFT SHOULD KEEP THE
ENTIRE DAY QUIET. NOT SURE HOW MUCH CLOUD COVER WILL BE AROUND BUT
UPSLOPE FLOW INCREASES DURING THE DAY. WILL KEEP TEMPERATURES NEAR
TO SLIGHTLY BELOW GUIDANCE. MAIN LIFT AND PRECIPITATION REMAINS
WEST OF THE FORECAST AREA THROUGH THE DAY.

BIG DIFFERENCE IN MODEL PRECIPITATION OUTPUT FOR THE NIGHT. INITIAL
LOOK AT THE MODELS WOULD SAY WE ARE GOING TO BE DRY SLOTTED.
HOWEVER...IT LOOKS AS IF A MAJOR WARM AIR ADVECTION DEVELOPS ACROSS
THE FORECAST AREA DURING THE NIGHT. THE GFS AND ESPECIALLY SHOW
THIS WELL ON THE 305 SURFACE. WILL UP THE POPS OVER MOST OF THE AREA.

WEDNESDAY/WEDNESDAY NIGHT...LOOKS LIKE THE MAIN LIFT/UPGLIDE IS OVER
THE NORTHEAST PORTION OF THE AREA DURING THE MORNING AND WILL
WEIGHT THE POPS IN THAT DIRECTION. AREA LOOKS TO BE SOCKED IN WITH
STRATUS PRIOR TO THE COLD FRONT ARRIVING. AS A RESULT WILL KEEP THE
COOL TEMPERATURES THAT ARE CURRENTLY FORECAST IN PLACE. DEPENDING
ON HOW MUCH CLOUD COVER/STRONG THE WINDS ARE...WEDNESDAY NIGHT COULD
BE CHILLY/MUCH BELOW NORMAL. WILL TREND THE LOW TEMPERATURES DOWN
SOME TO ACCOUNT FOR THIS.

THANKS TO ALL FOR THE COLLABORATION

BULLER
&&

.AVIATION...
546 AM MDT MON MAY 10 2010

FOR THE 18Z TAFS...

AT KGLD...RAPIDLY CHANGING CONDITIONS EXPECTED THIS AFTERNOON.
FOG/STRATUS WILL PERSIST INTO EARLY AFTERNOON AHEAD OF THE DRY
LINE...WHICH WILL LIKELY STALL OUT NEAR OR JUST WEST OF KGLD.
THUNDERSTORMS LIKELY TO DEVELOP ALONG THE DRY LINE EARLY THIS
AFTERNOON...AND WITH NORTHEAST STORM MOTION COULD IMPACT THE
TERMINAL WITH BRIEF GUSTY WINDS AND PERHAPS HAIL. LATER THIS
AFTERNOON...A COLD FRONT WILL SWEEP THROUGH WITH WINDS SHIFTING TO
NORTHWEST AND THUNDERSTORMS ENDING.

AT KMCK...WILL BE SOCKED IN WITH STRATUS AND FOG THROUGH MOST OF THE
AFTERNOON. AS SUCH...THUNDERSTORM CHANCES APPEAR SMALL. COLD FRONT
WILL SWEEP THROUGH LATER THIS AFTERNOON....WITH GRADUALLY IMPROVING
CIGS AND VISIBILITY.

024
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 10, 11:15 AM CDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1015 AM MDT MON MAY 10 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1015 AM MDT MON MAY 10 2010 /1115 AM CDT MON MAY 10 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A DRY LINE
WHICH WILL BE LOCATED FROM IDALIA COLORADO TO GOODLAND AND RUSSELL
SPRINGS KANSAS. ALONG AND JUST EAST OF THOSE AREAS...A FEW SEVERE
STORMS WILL BE POSSIBLE...INCLUDING SUPERCELLS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A COLD FRONT WILL SWEEP
ACROSS THE REGION LATE THIS AFTERNOON AND EVENING...ENDING THE
THREAT OF STORMS BY MID EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TUESDAY NIGHT...FRIDAY
NIGHT AND SATURDAY. AT THIS TIME...NONE OF THESE STORMS IS
EXPECTED TO BECOME SEVERE WITH CLOUD TO GROUND LIGHTNING AS THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

024

In the hours before

Local storm report, May 10, 1:37 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TORNADO          5 N MARIENTHAL          38.56N 101.21W
05/10/2010                   WICHITA            KS   TRAINED SPOTTER

&&

50
Local storm report, May 10, 1:38 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1238 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TORNADO          1 ENE LEOTI             38.49N 101.34W
05/10/2010                   WICHITA            KS   EMERGENCY MNGR

            BRIEF TOUCHDOWN IN OPEN FIELD

&&

MENTZER
Local storm report, May 10, 1:51 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1251 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     6 SW RUSSELL SPRINGS    38.85N 101.25W
05/10/2010                   LOGAN              KS   EMERGENCY MNGR

&&

50
Local storm report, May 10, 1:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1258 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TORNADO          MARIENTHAL              38.49N 101.21W
05/10/2010                   WICHITA            KS   TRAINED SPOTTER

            TORNADO TOUCHED DOWN EAST EDGE OF TOWN ON GRANT STREET.
            SHED DAMAGED.

&&

50
Local storm report, May 10, 2:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
120 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TORNADO          5 S RUSSELL SPRINGS     38.84N 101.18W
05/10/2010                   LOGAN              KS   EMERGENCY MNGR

&&

50
Local storm report, May 10, 2:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
131 PM MDT MON MAY 10 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TORNADO          15 SW OAKLEY            38.97N 101.05W
05/10/2010                   LOGAN              KS   EMERGENCY MNGR

&&

50

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 1:23 PM CDTTornado WarningGLDWichita52 min
May 10, 1:33 PM CDTTornado WarningGLDWichita42 min
May 10, 1:38 PM CDTTornado WarningGLDLogan67 min
May 10, 2:01 PM CDTTornado WarningGLDLogan59 min
May 10, 2:08 PM CDTTornado WarningGLDWallace52 min
May 10, 2:55 PM CDTSevere Thunderstorm WarningGLDThomas42 min
May 10, 3:05 PM CDTTornado WarningGLDGreeley, Wallace28 min
May 10, 3:23 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace67 min
May 10, 4:00 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita60 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.